Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 452, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 2, 2008, 7:12 PM CDT for 4 counties in Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2008, 7:12 PM CDT (00:12 UTC)
- Expired
- Aug 2, 2008, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Bibb County, AL, Hale County, AL, Perry County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 64 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3360 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:38 PM CDT, 34 minutes earlier.
Area forecast discussion, Aug 2, 6:38 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 638 PM CDT SAT AUG 2 2008 .UPDATE...00Z AVIATION DISCUSSION && .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. WEAK BOUNDARY ACROSS THE EXTREME NORTHERN SECTIONS OF THE STATE WILL PUSH SOUTHWARD TONIGHT AND WASH OUT ACROSS THE CENTRAL SECTIONS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NEAR THIS BOUNDARY. WILL DO A REMAINDER OF THE AFTERNOON PERIOD TO COVER LEFT OVER WEATHER WITH STORMS DIMINISHING DURING THE EVENING. FOR SUNDAY AND SUNDAY NIGHT...LITTLE CHANGE IS EXPECTED. ISOLATED THUNDERSTORMS EXPECTED TO DEVELOP DURING THE PEAK HEATING HOURS OF THE AFTERNOON AND END DURING THE EVENING. OVERNIGHT LOWS TONIGHT IN THE 70S. HOT TEMPERATURES ONCE AGAIN EXPECTED ON SUNDAY WITH READINGS IN THE WEST IN THE UPPER 90S TO NEAR 100 AND MIDDLE TO UPPER 90S ELSEWHERE. CURRENT THINKING IS THAT HEAT INDICES WILL REMAIN JUST BELOW ADVISORY CRITERIA. LOWS SUNDAY NIGHT 70 TO 75. .LONG TERM...MONDAY THROUGH SATURDAY. MONDAY THROUGH WEDNESDAY...DEVELOPING LOW PRESSURE IN THE NORTHERN GULF WILL CONTINUE TO MOVE WESTWARD AWAY FROM THE AREA... WITH UPPER RIDGE REMAINING IN PLACE ON MONDAY...THEN SLOWLY RETROGRADING WESTWARD. FOR THE MOST PART WILL KEEP ISOLATED SHOWERS AND THUNDERSTORMS IN THE FORECAST MAINLY DURING THE PEAK HEATING HOURS. AFTERNOON HIGHS IN THE MIDDLE TO UPPER 90S CAN BE EXPECTED WITH OVERNIGHT LOWS IN THE 70S. THURSDAY THROUGH SATURDAY...OVERALL PATTERN CHANGES DURING THE PERIOD AS HIGH PRESSURE BREAKS DOWN AND UPPER TROF OVER THE NORTHERN PLAINS DEEPENS AND SLIDES SOUTHEAST. THIS WILL ALLOW A WEAK SHORT WAVE TO MOVE SOUTHEAST ACROSS THE AREA ON THURSDAY...THEN WEAK IMPULSES MOVE THROUGH IN THE NORTHWEST FLOW FRIDAY AND SATURDAY. THIS WILL ENHANCE OUR RAIN CHANCES AND KEEP THE TEMPERATURES DOWN SOMEWHAT DUE TO INCREASED CLOUDINESS. HIGHEST POPS WILL BE ACROSS THE NORTHERN SECTIONS WITH MAINLY CHANCE WORDING MENTIONED. HIGH 90 TO 95 FOR THURSDAY...DROPPING TO AROUND 90 BY SATURDAY. OVERNIGHT LOWS IN THE 70S. && AVIATION...00Z TAF DISCUSSION. THUNDERSTORMS WILL CONTINUE TO AFFECT BHM...TCL...EET AND ANB THROUGH AT LEAST 02Z. THUNDERSTORMS WHICH AFFECT A TERMINAL WILL DROP VISIBILITIES AND PRODUCE BRIEF WIND GUSTS...HEAVY RAINFALL...AND FREQUENT LIGHTNING. THE AIR MASS REMAINS QUITE HUMID...AND IS GETTING A BIT STAGNANT. INCLUDED MVFR VISIBILITIES AREAWIDE...WITH ANB DROPPING TO IFR VISIBILITIES. LIMITED VISIBILITIES WILL LIFT BY 14Z. 14 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 2, 1:18 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 118 PM CDT SAT AUG 2 2008 ALZ011>015-017>050-031818- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 118 PM CDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH 9 PM ACROSS CENTRAL ALABAMA. ANY STORM THAT DOES DEVELOP HAS THE POTENTIAL TO BECOME STRONG. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAIN...NUMEROUS CLOUD TO GROUND LIGHTNING AND STRONG WINDS OF UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. 10/ARM
In the hours before
Local storm report, Aug 2, 6:07 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST WARRIOR 33.81N 86.81W
08/02/2008 M60 MPH JEFFERSON AL TRAINED SPOTTER
MEASURED WIND GUST OF 60 MPH ON CANE CREEK RD
&&
HALocal storm report, Aug 2, 6:24 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 AM HAIL SAMANTHA 33.42N 87.61W
08/02/2008 E1.75 INCH TUSCALOOSA AL EMERGENCY MNGR
SAMANTHA F.D.
&&
10.5Local storm report, Aug 2, 6:43 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL SOUTHSIDE 33.92N 86.02W
08/02/2008 E0.88 INCH ETOWAH AL TRAINED SPOTTER
CEDAR CIRCLE
&&
10.5Local storm report, Aug 2, 6:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND DMG RAINBOW CITY 33.95N 86.04W
08/02/2008 ETOWAH AL EMERGENCY MNGR
WHORTON BEND, SOUTHSIDE, RAINBOW CITY NUMEROUS TREES DOWN
&&
10.5Local storm report, Aug 2, 6:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL GADSDEN 34.01N 86.01W
08/02/2008 E1.00 INCH ETOWAH AL PUBLIC
W/WIND GUSTS 45 MPH
&&
10.5Local storm report, Aug 2, 6:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND DMG OHATCHEE 33.78N 86.02W
08/02/2008 CALHOUN AL EMERGENCY MNGR
TREE DOWN ON RESIDENCE CAUSED ENTRAPMENT HWY77/MUDD ST.
&&
10.5The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:03 PM CDT | Tornado Warning | BMX | Calhoun, St. Clair, Talladega | 27 min |
| Aug 2, 7:07 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 38 min |
| Aug 2, 7:15 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens, Tuscaloosa | 45 min |
| Aug 2, 7:31 PM CDT | Tornado Warning | BMX | Pickens | 15 min |
| Aug 2, 7:32 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby, Talladega | 43 min |
| Aug 2, 7:51 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Pickens, Sumter, Tuscaloosa | 39 min |
| Aug 2, 7:54 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Shelby, Talladega | 30 min |
| Aug 2, 7:57 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 33 min |
| Aug 2, 8:26 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 34 min |
| Aug 2, 8:49 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Marengo, Sumter | 41 min |
| Aug 2, 9:32 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 28 min |
| Aug 3, 2:24 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.